Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 30, 2020, 12:33 PM PDT for Lincoln County, Nevada. It took effect at May 31, 2020, 11:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2020, 12:33 PM PDT (19:33 UTC)
- In effect from
- May 31, 2020, 11:00 AM PDT
- Expired
- May 31, 2020, 6:56 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3488 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WWUS85 KVEF 301933 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1233 PM PDT Sat May 30 2020 NVZ461-310345- /O.NEW.KVEF.FW.W.0007.200531T1800Z-200601T0300Z/ /O.CON.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/ Lincoln County/Ely Dispatch- 1233 PM PDT Sat May 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461. ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect for the remainder of the afternoon through 8 pm today and again from 11 AM to 8 PM PDT Sunday. * AFFECTED AREA...FIRE WEATHER ZONE 461. * TIMING...Critical conditions will continue through this evening. Critical conditions will return late Sunday morning through Sunday evening. * WIND...South to southwest winds 25 to 35 mph gusting 35 to 45 mph today. Southwest winds 20 to 25 mph with gusts to 40 mph expected Sunday afternoon. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ AZZ102-CAZ226-NVZ460-462-310300- /O.CON.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/ Northwest Deserts/Northwest Plateau- Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- Nye County Deserts/Las Vegas Dispatch- 1233 PM PDT Sat May 30 2020 /1233 PM MST Sat May 30 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 102, AND 226... * AFFECTED AREA...In Arizona...Fire weather zone 102. In Nevada...Fire weather zones 460 and 462. In California... Fire weather zone 226. * TIMING...Late Saturday morning into Saturday evening. * WIND...South to southwest winds 25 to 35 mph gusting 35 to 45 mph. Winds in zone 226 are expected to be westerly 35 to 45 mph with gusts over 50 mph. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
3 follow-up statements
372 WWUS85 KVEF 310302 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 802 PM PDT Sat May 30 2020 NVZ461-010000- /O.EXP.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/ /O.CON.KVEF.FW.W.0007.200531T1800Z-200601T0300Z/ Lincoln County/Ely Dispatch- 802 PM PDT Sat May 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461. The National Weather Service in Las Vegas has issued a Red Flag Warning, which reamins in effect from 11 AM to 8 PM PDT Sunday. * AFFECTED AREA...FIRE WEATHER ZONE 461. * TIMING...Critical conditions will return late Sunday morning through Sunday evening. * WIND...Southwest winds 20 to 25 mph with gusts to 40 mph expected Sunday afternoon. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ AZZ102-CAZ226-NVZ460-462-310415- /O.EXP.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/ Northwest Deserts/Northwest Plateau- Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- Nye County Deserts/Las Vegas Dispatch- 802 PM PDT Sat May 30 2020 /802 PM MST Sat May 30 2020/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 102, AND 226... Winds have begun to subside across much of the Great Basin and should continue to do so over the next several hours. Elevated fire weather concerns remain, but as RH increases and winds decrease, rapid wildfire spread concern will diminish into the overnight hours. Thus, the Red Flag Warning will be allowed to expire. $$ weather.gov/lasvegas
644 WWUS85 KVEF 311800 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1100 AM PDT Sun May 31 2020 NVZ461-010200- /O.CON.KVEF.FW.W.0007.000000T0000Z-200601T0300Z/ Lincoln County/Ely Dispatch- 1100 AM PDT Sun May 31 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461. * AFFECTED AREA...FIRE WEATHER ZONE 461. * TIMING...Critical conditions are expected this afternoon through this evening. * WIND...Southwest winds 20 to 25 mph with gusts to 40 mph expected Sunday afternoon. * HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
957 WWUS85 KVEF 010156 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 656 PM PDT Sun May 31 2020 NVZ461-010300- /O.CAN.KVEF.FW.W.0007.000000T0000Z-200601T0300Z/ Lincoln County/Ely Dispatch- 656 PM PDT Sun May 31 2020 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461.... The National Weather Service in Las Vegas has cancelled the Red Flag Warning. Winds have begun to decrease below Red Flag Warning criteria across Fire Weather Zone 461 this evening and will continue to come down overnight as RH values rise. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 30, 8:25 AM PDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 30, 8:25 AM PDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 825 AM PDT Sat May 30 2020 .SYNOPSIS...Excessive heat will be replaced by heat closer to seasonal normals through the weekend and the start of next week. Though less hot, this weekend will be fairly windy, resulting in fire weather concerns. Through the work week, breezy afternoons and slightly above average temperatures expected. Precipitation chances exist toward the end of the week, though confidence levels remain low. && .UPDATE...Closed low off the coast of central California will eject northward today with a strong southwesterly flow overspreading the region today. Expect gusty surface winds to pick up quickly today with the strongest winds expected across our northern and westernmost zones. Gusty winds combined with a dry lower atmosphere will spawn enhanced fire danger today and the ongoing Red Flag and Wind advisories look good. No updates needed this morning. -Outler- && .SHORT TERM...through the weekend. Excessive heat ceases...for now. The ridge of high pressure associated with this week's excessive heat has effectively been pushed eastward today as an area of low pressure meanders into central California. Impacts to our region today as a result of this area of low pressure include: (1) a drop in temperatures (though still remaining several degrees above seasonal averages), (2) an uptick in south winds, and (3) an increase in upper-level moisture (more cloud cover). While cloud cover will increase, dry lower levels will result in the continuation of afternoon relative humidities in the single digits through the weekend. For this reason, the forecast wind gust speeds of 40-50 mph in our northern zones today have not only resulted in Wind Advisories in Esmeralda, central Nye and Lincoln counties, but also a Red Flag Warning for the eastern Sierra and Owens Valley, much of southern Nevada and northwestern Arizona. Outdoor burning is not recommended, as fire starts will likely spread rapidly. Looking at hi-res models and forecast cross-sections of the Sierra, the potential exists for strong downslope winds this afternoon. As the day shift noted, the downslope winds don't look to reach as far as Hwy-395, but an isolated strong gust is possible. As a result, this stretch of 395 and west should prepare for isolated strong crosswinds. Sunday, the area of low pressure will scoot northward fairly quickly, leaving a dry southwesterly flow over our region in its wake. Breezy to windy conditions will persist Sunday and Monday afternoons, weakening each day. As the day shift noted, the forecast speeds are below-criteria, with the higher elevations flirting with borderline conditions. Opted to hold off on any wind or fire weather products for Sunday as a result. .LONG TERM...Monday through next Saturday. Dry conditions with temperatures around 5 degrees above seasonal averages (as opposed to this week's 15 above) will continue through the start of the work week as a dry, southwesterly flow remains in place aloft. Models are beginning to increase in agreement regarding the formation and approach of a cut-off upper level low for the end of the work week and into the weekend. However, disagreement continues regarding exact location, speed, and amount of moisture. At the moment, the GEFS ensemble members produce the driest forecast, with only a few members forecasting a trace at McCarran and a couple forecasting 0.01" at Tonopah Airport. The wettest looks to be the Canadian Ensemble, with a few members producing measurable rain as far south as the Las Vegas Valley and multiple producing a trace. As a result of the model discrepancies, there is low confidence in the extended forecast at this time. && .FIRE WEATHER...Increased south-southwesterly winds will set up today, leading to critical fire weather concerns across Esmeralda, central Nye, Lincoln and Mohave counties through the afternoon. Downslope wind potential remains in the southern Sierra, where portions of HWY 395 and areas west could see isolated gusts and strong crosswinds. All Red Flag Warnings look to be in good shape today. Sunday, southerly winds return for much of the same areas, particularly across Lincoln County, though wind speeds look to remain below criteria. Relative humidity values remain in the single digits to low teens through the weekend and into the start of the work week with modest overnight recoveries. && .AVIATION...For McCarran...Southerly winds will increase through the morning, with gusts around 25 knots by mid morning, then gusts of 30 to 35 knots in the afternoon. Low level turbulence will likely be an issue through much of the TAF period as well, so PIREPs are encouraged. Winds will remain out of the south on Sunday, with gusts of 20 to 25 knots possible in the afternoon. No operationally significant clouds or weather expected. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty south to southwest winds are expected today for most terminals, except for the typical westerly winds at KDAG. Widespread gusts of 20 to 30 knots will be likely, with the strongest gusts of 30 to 40 knots at KBIH. Late this afternoon, winds may shift to the southwest for KBIH due to downslope winds which could result in significant low level turbulence and possible rotors. Generally south to southwest winds are expected again Sunday, with gusts of 20 to 25 knots in the afternoon. Aside from a small chance of showers this afternoon in northeast Mohave County, no operationally significant clouds or weather expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION/FIRE WEATHER...Varian AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.